Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

A characterization of virtually embedded subsurfaces in $ 3$-manifolds


Author: Yi Liu
Journal: Trans. Amer. Math. Soc. 369 (2017), 1237-1264
MSC (2010): Primary 57M05
DOI: https://doi.org/10.1090/tran/6707
Published electronically: May 2, 2016
Erratum: Trans. Amer. Math. Soc. 369 (2017), no. 2, 1513-1515
MathSciNet review: 3572272
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper introduces the spirality character of the almost fiber part for a closed essentially immersed subsurface of a closed orientable aspherical 3-manifold, which generalizes an invariant due to Rubinstein and Wang. The subsurface is virtually embedded if and only if the almost fiber part is aspiral, and in this case, the subsurface is virtually a leaf of a taut foliation. Besides other consequences, examples are exhibited that nongeometric $ 3$-manifolds with no Seifert fibered pieces may contain essentially immersed but not virtually embedded closed subsurfaces.


References [Enhancements On Off] (What's this?)

  • [Ag1] Ian Agol, Criteria for virtual fibering, J. Topol. 1 (2008), no. 2, 269-284. MR 2399130 (2009b:57033), https://doi.org/10.1112/jtopol/jtn003
  • [Ag2] Ian Agol, The virtual Haken conjecture, Doc. Math. 18 (2013), 1045-1087. With an appendix by Agol, Daniel Groves, and Jason Manning. MR 3104553
  • [AFW1] M. Aschenbrenner, S. Friedl, and H. Wilton, 3-manifold groups, preprint, 149 pages, 2012. arXiv:1205.0202v3.
  • [AFW2] M. Aschenbrenner, S. Friedl, and H. Wilton, Decision problems for 3-manifolds and their fundamental groups, preprint, 30 pages, 2014. arXiv:1405.6274v1.
  • [CLR1] D. Cooper, D. D. Long, and A. W. Reid, Bundles and finite foliations, Invent. Math. 118 (1994), no. 2, 255-283. MR 1292113 (96h:57013), https://doi.org/10.1007/BF01231534
  • [CLR2] D. Cooper, D. D. Long, and A. W. Reid, Finite foliations and similarity interval exchange maps, Topology 36 (1997), no. 1, 209-227. MR 1410472 (97j:57032), https://doi.org/10.1016/0040-9383(95)00066-6
  • [CLR3] D. Cooper, D. D. Long, and A. W. Reid, Essential closed surfaces in bounded $ 3$-manifolds, J. Amer. Math. Soc. 10 (1997), no. 3, 553-563. MR 1431827 (97m:57021), https://doi.org/10.1090/S0894-0347-97-00236-1
  • [DLW] Pierre Derbez, Yi Liu, and Shicheng Wang, Chern-Simons theory, surface separability, and volumes of 3-manifolds, J. Topol. 8 (2015), no. 4, 933-974. MR 3431665, https://doi.org/10.1112/jtopol/jtv023
  • [FHS] Michael Freedman, Joel Hass, and Peter Scott, Least area incompressible surfaces in $ 3$-manifolds, Invent. Math. 71 (1983), no. 3, 609-642. MR 695910 (85e:57012), https://doi.org/10.1007/BF02095997
  • [Fr] D. Fried, Fibrations over $ S^1$ with pseudo-Anosov monodromy, in: Travaux de Thurston sur les Surfaces, Astérisque, Vol. 66-67, 1979, pp. 251-265.
  • [Ga] David Gabai, Foliations and the topology of $ 3$-manifolds, J. Differential Geom. 18 (1983), no. 3, 445-503. MR 723813 (86a:57009)
  • [GO] David Gabai and Ulrich Oertel, Essential laminations in $ 3$-manifolds, Ann. of Math. (2) 130 (1989), no. 1, 41-73. MR 1005607 (90h:57012), https://doi.org/10.2307/1971476
  • [HK] Eriko Hironaka and Eiko Kin, A family of pseudo-Anosov braids with small dilatation, Algebr. Geom. Topol. 6 (2006), 699-738 (electronic). MR 2240913 (2008h:57027), https://doi.org/10.2140/agt.2006.6.699
  • [HKM] Ko Honda, William H. Kazez, and Gordana Matić, Right-veering diffeomorphisms of compact surfaces with boundary, Invent. Math. 169 (2007), no. 2, 427-449. MR 2318562 (2008e:57028), https://doi.org/10.1007/s00222-007-0051-4
  • [JS] William H. Jaco and Peter B. Shalen, Seifert fibered spaces in $ 3$-manifolds, Mem. Amer. Math. Soc. 21 (1979), no. 220, viii+192. MR 539411 (81c:57010), https://doi.org/10.1090/memo/0220
  • [Joh] Klaus Johannson, Homotopy equivalences of $ 3$-manifolds with boundaries, Lecture Notes in Mathematics, vol. 761, Springer, Berlin, 1979. MR 551744 (82c:57005)
  • [L] Yi Liu, Virtual cubulation of nonpositively curved graph manifolds, J. Topol. 6 (2013), no. 4, 793-822. MR 3145140, https://doi.org/10.1112/jtopol/jtt010
  • [LoN] D. D. Long and G. A. Niblo, Subgroup separability and $ 3$-manifold groups, Math. Z. 207 (1991), no. 2, 209-215. MR 1109662 (92g:20047), https://doi.org/10.1007/BF02571384
  • [mM] Curtis T. McMullen, Polynomial invariants for fibered 3-manifolds and Teichmüller geodesics for foliations, Ann. Sci. École Norm. Sup. (4) 33 (2000), no. 4, 519-560 (English, with English and French summaries). MR 1832823 (2002d:57015), https://doi.org/10.1016/S0012-9593(00)00121-X
  • [Ne] Walter D. Neumann, Immersed and virtually embedded $ \pi _1$-injective surfaces in graph manifolds, Algebr. Geom. Topol. 1 (2001), 411-426 (electronic). MR 1852764 (2002f:57047), https://doi.org/10.2140/agt.2001.1.411
  • [NW] Graham A. Niblo and Daniel T. Wise, Subgroup separability, knot groups and graph manifolds, Proc. Amer. Math. Soc. 129 (2001), no. 3, 685-693. MR 1707529 (2001f:20075), https://doi.org/10.1090/S0002-9939-00-05574-X
  • [Ni] Jakob Nielsen, Surface transformation classes of algebraically finite type, Danske Vid. Selsk. Math.-Phys. Medd. 21 (1944), no. 2, 89. MR 0015791 (7,469c)
  • [PW1] Piotr Przytycki and Daniel T. Wise, Graph manifolds with boundary are virtually special, J. Topol. 7 (2014), no. 2, 419-435. MR 3217626, https://doi.org/10.1112/jtopol/jtt009
  • [PW2] Piotr Przytycki and Daniel T. Wise, Mixed 3-manifolds are virtually special, preprint, 2012, 29 pages, arXiv:1205.6742.
  • [PW3] Piotr Przytycki and Daniel T. Wise, Separability of embedded surfaces in 3-manifolds, Compos. Math. 150 (2014), no. 9, 1623-1630. MR 3260144, https://doi.org/10.1112/S0010437X14007350
  • [RW] J. Hyam Rubinstein and Shicheng Wang, $ \pi _1$-injective surfaces in graph manifolds, Comment. Math. Helv. 73 (1998), no. 4, 499-515. MR 1639876 (99h:57039), https://doi.org/10.1007/s000140050066
  • [Sc] Peter Scott, Subgroups of surface groups are almost geometric, J. London Math. Soc. (2) 17 (1978), no. 3, 555-565. MR 0494062 (58 #12996)
  • [Th1] W. P. Thurston, The Geometry and Topology of Three-Manifolds, Lecture Notes, Princeton, 1977.
  • [Th2] William P. Thurston, A norm for the homology of $ 3$-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i-vi and 99-130. MR 823443 (88h:57014)
  • [Th2] William P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), no. 2, 417-431. MR 956596 (89k:57023), https://doi.org/10.1090/S0273-0979-1988-15685-6
  • [Wi] D. Wise, The structure of groups with quasiconvex hierarchy, preprint, 2011, 186 pages, available at http://www.math.mcgill.ca/wise/papers.html.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57M05

Retrieve articles in all journals with MSC (2010): 57M05


Additional Information

Yi Liu
Affiliation: Department of Mathematics 253-27, California Institute of Technology, Pasadena, California 91125
Address at time of publication: Beijing International Center for Mathematical Research, No. 5 Yiheyuan Road, Haidian District, Peking University, Beijing 100871, People’s Republic of China
Email: liuyi@math.pku.edu.cn

DOI: https://doi.org/10.1090/tran/6707
Keywords: Spirality character, virtually embedded subsurface, suspension flow
Received by editor(s): October 28, 2014
Received by editor(s) in revised form: February 23, 2015, and March 26, 2015
Published electronically: May 2, 2016
Additional Notes: This work was partially supported by NSF grant DMS-1308836
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society